Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 326, NWS Jackson, MS

July 20, 2002Oktibbeha County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 20, 2002, 11:29 AM CDT for Oktibbeha County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2002, 11:29 AM CDT (16:29 UTC)
Expired
Jul 20, 2002, 12:15 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Oktibbeha County, MS

What was reported inside it

TimeReportWhereRemark
Jul 20, 11:41 AM CDTThunderstorm WindAdaton, MSPowerlines were blown down in the area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1836 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WUUS54 KJAN 201629
SVRJAN
MSC105-201715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1128 AM CDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1215 PM CDT

* AT 1128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ABOUT 12 MILES WEST OF STARKVILLE...MOVING     
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL OKTIBBEHA COUNTY BETWEEN HIGHWAY 82 AND HIGHWAY  
  12

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3354 8908 3335 8908 3334 8884 3355 8893

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:00 AM CDT, 8 hours 29 minutes earlier.

Area forecast discussion, Jul 20, 3:00 AM CDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT SAT JUL 20 2002

PRECIPITABLE WATER VALUES REMAIN 1.5 TO 2.0 INCHES NEXT FEW DAYS.
SATELLITE PIX SHOW UPPER TROF N OF REGION...FORECAST BY MODELS TO
DROP SEWD WITH TIME. MODELS DROP A WEAK SHORTWAVE ACROSS THE REGION
TODAY WITH BEST FORCING CENTRAL AND SRN ZONES DURING THE AFTERNOON
AND EVENING BUT LOOK A LITTLE FAST COMPARED TO CURRENT SATELLITE.
SHEAR ZONE NOTED NRN ZONES THIS MORNING TO ALSO DROP SWD WITH TIME
TODAY. BEST CAPE AND 850 THETAE RIDGE TO LIE FROM NW AREAS TO SE MS.
MODELS AGREE THAT BEST UVV TO BE ERN ZONES THIS AFTERNOON BUT
DISAGREE ON N/S PLACEMENT OF MAX. VARIOUS OUTFLOW BOUNDARIES WILL
ALSO FOCUS SCATTERED CONVECTION. CHANCE POPS ALL ZONES FOR TODAY.
WILL LEAVE CHANCE OF THUNDERSTORMS AT LEAST THROUGH THE EVENING FOR
TONIGHT.

UPPER TROF SETTLING OVER SE U.S. SUNDAY WITH SERIES OF WEAK
SHORTWAVES PIVOTING ACROSS FORECAST AREA. STRONGER SURFACE TROUGH
ALSO EAST OF AREA WITH TAIL END OF BOUNDARY EXTENDING INTO MS. 850
MB TROF PUSHES INTO ERN MS AND WEAK 850 MB THETAE RIDGE TO BE
POSITIONED OVER ERN MS DURING THE AFTERNOON. ETA HINTING AT JET
SUPPORT NRN ZONES SUNDAY AFTERNOON WITH WEAK JET MAX NRN MS BORDER
INTO TN. WILL CONTINUE CHANCE TSTMS AGAIN FOR SUN BUT DYNAMICS LOOK
BEST ERN ZONES.

NOT MUCH TO PINPOINT CONVECTION FOR MONDAY. WITH HIGH PRECIPITABLE
WATER VALUES AND AFTERNOON HEATING WILL KEEP AT LEAST SLIGHT CHANCE
POPS ALL ZONES.

MODELS DISAGREE ON PROGRESSION OF NEXT ORGANIZED FRONT. AVN SHIFTS
BOUNDARY INTO SRN MS BY TUE AFTERNOON WHICH LOOKS TOO AGGRESSIVE.
OTHER MODELS VARY BUT GENERALLY HOLD BOUNDARY EITHER EXTREME NRN MS
OR FARTHER N.

PRELIM NUMBERS:
JAN 94/74/92/74 3333
MEI 94/73/92/73 3343

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jul 20, 7:01 AM CDT, 4 hours 28 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
701 AM CDT SAT JUL 20 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE REGION
THROUGH THIS EVENING. AS TEMPERATURES RISE INTO THE MID
90S...INSTABILITY WILL BE GREAT ENOUGH TO PRODUCE ISOLATED SEVERE
THUNDERSTORMS. THE HIGHEST PROBABILITY OF SEEING SEVERE
STORMS...WILL BE GENERALLY SOUTH OF A LINE FROM BELZONI TO MACON
MISSISSIPPI...AND EAST OF A LINE FROM YAZOO CITY TO JACKSON TO
COLUMBIA MISSISSIPPI. THE MOST ACTIVE TIME FOR SEVERE WEATHER
WILL BE BETWEEN 1 AND 7 PM. ANY SEVERE STORM WILL BRING THE
POSSIBILITY OF SMALL HAIL AND DAMAGING WINDS GUSTS TO 60 MPH.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER...MAY BE NECESSARY THIS
AFTERNOON.

...SEASONAL THREATS...
THE HEAT INDEX WILL ONCE AGAIN REACH THE 105 TO 110 DEGREE MARK
AT MANY LOCATIONS TODAY. AFTERNOON TEMPERATURES WILL CLIMB INTO
THE MID 90S OVER A GOOD PORTION OF THE REGION THIS AFTERNOON.
THOSE TEMPERATURES...AND HIGH RELATIVE HUMIDITIES...WILL PRODUCE
HEAT INDICES AROUND 105 DEGREES AFTER 2 PM TODAY. HEAT INDICES
NEAR 110 DEGREES WILL BE POSSIBLE...ESPECIALLY OVER SOUTH AND
EAST MISSISSIPPI. PEOPLE INVOLVED IN OUTDOOR ACTIVITIES SHOULD
DRINK PLENTY OF LIQUIDS AND AVOID OVER EXERTION DURING THE
AFTERNOON HOURS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:29 PM CDTSevere Thunderstorm WarningJANForrest31 min
Jul 20, 12:16 PM CDTSevere Thunderstorm WarningJANLowndes, Noxubee44 min
Jul 20, 4:15 PM CDTSevere Thunderstorm WarningJANAttala45 min
Jul 20, 5:51 PM CDTSevere Thunderstorm WarningJANHumphreys, Sunflower44 min
Jul 20, 6:23 PM CDTSevere Thunderstorm WarningJANYazoo42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.